Skip to Accessibility Tools Skip to Content Skip to Footer

Caregiver Perspective: New Mysteries All the Time

The mysteries of MS always keep it interesting as I struggle to manage my husband’s medical care and assist him in maintaining an optimum quality of life with Primary Progressive MS (PPMS). Another challenge came my way last week that stumped even his medical team after a hospital admission ruled out all sorts of possible causes. The mystery centered around his taking Ocrevus and developing confusion.

Starting Ocrevus

Lynn started Ocrevus (the first FDA-approved medication for treating PPMS) in March. Ocrevus works by eliminating the B-cells in the immune system that attack the body. Unfortunately, along with the good result of stopping the autoimmune attack on the body comes the not so good result of a weakened immune system placing the individual at higher risk of infection while taking the medication.

Ocrevus weakens the immune system

Individuals receive the first dose of Ocrevus in two equal infusions administered two weeks apart. Lynn received the first infusion without any difficulty on March 12. He complained of being tired afterward but otherwise okay until a few days later when I noticed sediment in his urine. Since I started assisting him with intermittent catheterizations in 2010, he has only had three urinary tract infections (UTI). Following the first infusion of Ocrevus, he developed number four. Fortunately, he was able to start on an antibiotic and continue with the second dose of Ocrevus.

Lynn received his second half of the remaining Ocrevus dose on March 26 without any problem. He finished the antibiotic for the UTI the Friday after receiving Ocrevus on the Tuesday of the same week. By that Friday, his level of fatigue was significant. He developed a cough and was spending a lot of time resting in bed.

Extreme fatigue or something else?

Over that weekend, he had more difficulty staying awake and a rattle could be heard in his chest with each breath he took. The decline in energy level continued into the next week. He had a problem remaining awake during the day while working on his novel and had difficulty remembering changes made to the plot from time to time. His assistant convinced him to stop working on his book due to a concern that he might do more harm than good.

Behavioral changes

My most significant concern, however, became the change to his cognitive function and mental health status. He started having episodes where he did not recognize me or where he was. There were times after he fell asleep for a nap that he would wake up “somewhere else” — in another time and place. Instead of recognizing me as his wife, he would call me his sister’s name, ask if my brother-in-law was also here, and if I had spoken to our uncle lately. Sometimes he would whisper and ask if I knew what “those people in the other room” were up to? I would attempt to help him realize who I was and where he was but was unable to do so. He would be paranoid at times and afraid; other times, friendly and welcoming. It was very frustrating. I never knew who I might be meeting when I was called to come to help him.

These episodes could last as long as thirty minutes or all night. I could argue with him about my identity and lose the argument. He asked me once, “Did Donna teach you how to turn me in bed? Are you sure you know what to do? What time do you have to go home in the morning?”

The decision to admit to hospital

Since Lynn had not had delusions previously with infections or fatigue, his doctor wanted to perform some tests to rule out anything new happening. It had taken the doctor almost a week to call me back from the original request made to him about Lynn’s change in behavior. I explained to the doctor that I had been working with Lynn to reduce what I suspected to be a possible CO2 retention issue, and he was doing much better. Therefore, I was not sure about admitting him at this time. By adding the inhaler, chest PT and working with him on deep breathing, he had been able to clear up most of the lung congestion causing the previous problem.

All tests came back negative

His doctor still wanted to admit him to rule out potential complications of the Ocrevus, an exacerbation of MS, pneumonia, other viral/bacterial causes or a recurrence of the subdural bleed from his fall a few months previously. One by one, all the tests were completed and came back negative. Nothing showed up as a cause for his delusions or delirium.

My theory

I offered my explanation to them as follows:

With the Ocrevus, he became very fatigued. After developing the UTI his resistance was further weakened. He came in for dose two under that weakened condition exposing himself to a significant amount of pollen. Plant pollen sets off his sinus allergies causing copious production of phlegm every year. In his weakened state, he could not handle the excess mucous. It began to obstruct his airways (creating the wheezing and rattling). He was too weak to create a productive cough placing him at greater risk of infection with the additional congestion. He was able to pull O2 into his lung with short rapid breaths but was not deep breathing. He began to build up CO2 trapped by the congestion which led to increased confusion, sedation, and fatigue. After starting the inhaler and chest PT, he was able to get the phlegm and CO2 moving. As they moved out, the confusion started getting better.

The doctors agreed this was a probable explanation and let us go home. Once we got home, he had no confusion…until this morning.

Update

Today, right after Lynn woke up while he was lying in bed watching television. He’s been awake about fifteen minutes talking normally about various topics, he said to me: “Did they put the compartment they built to look like our bedroom on this airplane in King William or Richmond? I know it’s just sitting and not moving but which location did they choose?”

Guess I need a new theory.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Donna Steigleder moderator author
    5 months ago

    That’s a good idea to do that research because it could be a factor. Fortunately, he has since gotten better. I do believe it was related to the infection. Once it was gone, his mental health significantly improved as well.

  • MSGirl
    5 months ago

    Donna, I just read your post, and hope your husband’s symptoms improved. If not, have you looked into the possibility of drug interactions, maybe related to the new MS medication? Many years ago, I began noticing behavioral changes in my husband (SPMS) over the course of a couple of weeks, which culminated in hallucinations (e.g., he would see things on my face or arms), and complete loss of the short memory. After worsening of MS had been ruled out, I researched all his medications, and found mention of a rare drug interaction between Hydrochlorothiazide (diuretic) and Amantadine (prescribed for fatigue). The diuretic reduced the clearance of Amantadine, leading to higher plasma concentrations, and thus these weird symptoms. When I showed the results of my research to his doctor, he suggested discontinuation of the Amantadine. My husband was back to his normal self within a few days.

  • caregiverX1
    7 months ago

    Donna, I am so sorry to hear about your husband’s symptoms. Truly unnerving for you, to say the least. Did the neurologist rule out PML while he was in the hospital? Please correct me if i am wrong, but i believe that PML can progress over days to weeks which can cause changes in thinking, memory, and orientation leading to confusion and personality changes. At any rate, I do hope you can find the source of Lynn’s confusion. My thoughts are with you…

  • Poll